Huffpost Healthy Living

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Maia Szalavitz Headshot

What Heath Ledger's Masseuse Should Have Known: How to Save an Overdose Victim

Posted: Updated:

It should go without saying that people shouldn't use opioids (codeine, heroin, oxycodone, Vicodin, etc.) recreationally -- but if you have a loved one who doesn't follow that sensible advice, here's information that may can keep them alive until they realize exactly why that advice is so good. There are a million articles on how to intervene to try to get people into treatment: this one is for the ones who aren't ready or willing to stop yet.

If someone you care for is using, has recently come out of rehab following opioid addiction and is not in stable recovery or you believe that they are at risk because of their use of prescription opioids, here's what you need to know to deal with possible overdose.

Note: people who have recently left treatment are at especially high risk, not just because relapse is common but because they often fail to realize that they can no longer tolerate the high doses they used to need.

First -- long before you think you will need it, even if you think you won't--obtain some naloxone (brand name: Narcan). This is the antidote to opioid overdose and it can save lives even if the opioid is just one of many drugs in the mix (it will not work if opioids are not involved, however).

The Chicago Recovery Alliance has handed out over 10,000 doses of naloxone since it began its overdose prevention and reversal campaign-- and some 800 people have reported back to them that they used it in an overdose situation, according to founder Dan Bigg.

Of these 800 cases, remarkably, there were only one or two deaths and no cases where the person seemed permanently harmed-- and in one of the deaths, the person was apparently already dead before the naloxone was tried. This is an extraordinary recovery rate: one study found that 10% of overdoses managed at home without naloxone ended in death.

Naloxone is available at many needle exchange programs-- to find the nearest one, click here and ask if they have it available. If not, many doctors say they are willing to prescribe it-- people at the needle exchange may help you identify such doctors if yours is not one of them.

Naloxone comes in two forms: injectable and nasal spray. The injectable is probably preferable if you know someone is using because it takes effect faster; the nasal spray has the advantage of not requiring a syringe, which means that if someone is in recovery and "shaky," you have no risk of "triggering" them by having them see or know that there are needles in the house.

If you get the injectable version, you will need to obtain syringes as well (which can easily be done at an exchange program) as it currently does not come in an "epi pen" that is pre-loaded.

If possible, drug users should be taught to avoid getting high alone: studies find that most overdoses actually happen in the presence of other people so this is not as unrealistic as it might sound.

If you see someone who is using opioids lose consciousness or stop breathing, you must monitor them for respiration. Letting them "sleep it off" is exactly the wrong thing to do in this situation. During a normal opioid high, addicts tend to "nod off" and go in and out of sleep rapidly -- but in overdose, they pass out. Breathing slows, then stops. Eventually, this kills by depriving the heart and brain of oxygen.

If someone is unconscious and nonresponsive -- especially if their coloring starts to look blue -- THIS IS A MEDICAL EMERGENCY AND THE FIRST THING TO DO IS CALL 911.

Next, put them in the "recovery position" lying face down so they don't die another kind of rock star death -- choking on vomit. Clear the airway and start rescue breathing by turning the head, pinching the nose and giving two rapid breaths every five seconds.

If you do have naloxone, it doesn't need to be injected into a vein: the muscle on the arm or buttocks is fine. Start with one CC -- the results are dramatic and obvious if it works. If it does not, use more. Fortunately, giving more is safe -- it is impossible to overdose on naloxone. Be aware that even if the person comes around, naloxone lasts for a much shorter period of time than opioids, so the victim may pass out again and need another dose.

Victims need to be monitored for at least two hours -- especially since naloxone may produce withdrawal symptoms in those who are dependent and, unfortunately, they may try to use more drugs to counteract this. For more specific information on dealing with overdose, the Chicago Recovery Alliance has a helpful presentation [PDF] here.

If you have called for help and the ambulance has arrived, now may be the time to try to convince your loved one to go to the hospital and start detox.

If not, at least they are alive and have a chance to recover. If you want to do more, help lobby to make naloxone and overdose prevention information widely available so that fewer families and fans have to face a preventable death like that of Heath Ledger.

From Our Partners